Montana, 2007

Winter Storm and High Wind in Montana, December 2 to 4, 2007

December 2 to 4, 2007 · NWS BYZ · 6 events in 6 counties and zones

A strong Pacific jet stream moved over the Billings Forecast Area beginning the afternoon of the 2nd and continued through the morning of the 4th. As a result, conditions became favorable for strong winds at the surface.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Pacific jet stream moved over the Billings Forecast Area beginning the afternoon of the 2nd and continued through the morning of the 4th. As a result, conditions became favorable for strong winds at the surface. The winds were the strongest during the overnight hours of the 2nd and 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 2, 3:21 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 2, 3:21 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MST SUN DEC 2 2007

.SHORT TERM...VALID FOR MON AND TUE...

MUCH WARMER AND WINDIER WEATHER IN STORE ACROSS THE MAJORITY OF
THE FORECAST AREA DURING THE NEXT 48 HOURS. FORECAST AREA WILL
CONTINUE TO BE UNDER A SPLIT JET. 150-160KT JET SHIFTS NORTH
ACROSS SOUTHERN CANADA TONIGHT AND DURING THE DAY MONDAY. AT THE
SAME TIME...SEVERAL UPPER LEVEL WAVES WILL MOVE ACROSS SOUTHERN
CANADA AS A 90-100KT JET MOVES ACROSS MONTANA. AT THE SAME
TIME...A LEE-SIDE TROUGH HAS DEVELOPED ACROSS THE FORECAST AREA
DUE TO LOW PRESSURE MOVING ACROSS SOUTHERN CANADA AND HIGH
PRESSURE SITUATED OVER SOUTHEAST IDAHO AND NORTHWEST COLORADO.
PRESSURE GRADIENTS WILL CONTINUE TO BE VERY TIGHT ACROSS THE
LIVINGSTON AREA. IN ADDITION...GRADIENT ORIENTATION IS
PERPENDICULAR TO THE PARADISE VALLEY WHICH IS CONDUCIVE TO HIGH
WINDS. MET GUIDANCE CONTINUES TO PROG ALMOST CONTINUOUS 40KT
SUSTAINED WINDS THROUGH THE UPPER YELLOWSTONE VALLEY THIS
AFTERNOON THROUGH MONDAY NIGHT. WILL OBVIOUSLY CONTINUE THE HIGH
WARNING THROUGH TUESDAY MORNING FOR THE UPPER YELLOWSTONE AND
STILLWATER VALLEYS.

CONCERN ALSO MOVES ONTO THE PLAINS BY TUESDAY AS WIDESPREAD WINDS
OF 65KTS AT 700MB AND 55KTS AT 850MB WILL BE OVER THE CENTRAL AND
ESPECIALLY THE EASTERN PLAINS. 500MB...700MB AND 850MB WINDS ALL
LINKED WELL. CONTEMPLATED A HIGH WIND WATCH FOR THE PLAINS BUT
NOT ALL INGREDIENTS ARE THERE. FOR INSTANCE...NOT MUCH COLD AIR
ADVECTION AT ALL FOR THIS PERIOD AND MODELS SHOWING DECENT LIFT
AS WELL. WILL AT LEAST RAISE AWARENESS BY INCREASING SUSTAINED
WINDS IN THE GRIDS TO 25 TO 35 MPH WITH HIGHER GUSTS.

PLENTY OF PACIFIC MOISTURE MOVES ACROSS THE WESTERN MOUNTAINS OF
MONTANA AND NORTHWEST WYOMING TONIGHT THROUGH MONDAY NIGHT. WILL
CONTINUE WITH HIGH CHANCE POPS OVER THE BEARTOOTH/ABSAROKA RANGES
AND PUT SEVERAL INCHES OF ACCUMULATIONS IN THE GRIDS. GFS
CONTINUES TO PAINT QPF OVER THE CENTRAL AND WESTERN PLAINS MONDAY
AND TUESDAY. CHALLENGING CALL FOR HOW MUCH OF THIS MATERIALIZES
AND IF SO...HOW MUCH MAKES IT TO THE SURFACE DUE TO STRONG
DOWNSLOPE FLOW. ALTHOUGH GFS SHOWING FAIRLY GOOD 700MB WARM AIR
ADVECTION BOTH DAYS SO THIS MAY BE ENOUGH TO COUNTERACT THE
DOWNSLOPE ESPECIALLY OUT EAST. SOUNDINGS SHOWING SURFACE
TEMPERATURES CLOSE TO FREEZING WITH TEMPERATURES ALOFT ABOVE
FREEZING MONDAY NIGHT INTO TUESDAY MORNING RESULTING IN THE
POSSIBILITY OF SOME FREEZING DRIZZLE OR LIGHT FREEZING RAIN
ACROSS THE EAST.

TEMPERATURES ARE A GOOD 15 TO 30 DEGREES WARMER THIS AFTERNOON
THAN YESTERDAY WITH DOWNSLOPE FLOW STRONGLY IN PLACE. READINGS
ARE NOT EXPECTED TO DROP MUCH OVERNIGHT CENTRAL AND WEST EXCEPT
ACROSS THE EAST WHERE WINDS WILL BE LIGHTER. WILL CONTINUE WITH
WARM OVERNIGHT LOWS IN THE LIVINGSTON AREA AND ALONG THE
FOOTHILLS. 850MB TEMPERATURES CONTINUE TO WARM AS DOWNSLOPE WINDS
SCOUR OUT THE ARCTIC MONDAY AND TUESDAY RESULTING IN READINGS
CLIMBING INTO THE UPPER 30S TO LOWER 40S MONDAY AND MIDDLE TO
UPPER 40S TUESDAY.  HOOLEY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MODELS IN GOOD AGREEMENT AND ARE SHOWING BETTER CONSISTENCY
TOWARD THE END OF THE PERIOD.

SPLIT FLOW DEVELOPING OVER THE AREA ON WEDNESDAY WHICH WILL ALLOW
AN UPPER LOW TO DEVELOP OVER WESTERN MONTANA. THIS LOW WILL TRACK
SOUTHEAST AND WILL BRING A CHANCE OF SNOW SHOWERS TO THE ENTIRE
AREA. UPPER LOW IS EXPECTED TO FILL AS IT PUSHES SOUTHEAST ON
THURSDAY BUT WILL ALLOW A BACK DOOR COLD FRONT TO MOVE INTO THE
FORECAST AREA. GFS/ECMWF SHOWING A GOOD SURGE OF ARCTIC AIR INTO
THE AREA BY THURSDAY OVER THE NORTHEAST ZONES. THIS AIR WILL PUSH
INTO LIVINGSTON OVERNIGHT THURSDAY. HAVE BACK OFF MAXIMUM
TEMPERATURES A FEW DEGREES THURSDAY AND FRIDAY BUT DID NOT MAKE
ANY SIGNIFICANT CHANGES. IF CURRENT MODEL GUIDANCE IS
CORRECT...MAY NEED TO GO COLDER. UNSETTLED PATTERN TO CONTINUE
ACROSS THE REGION AS A UPPER RIDGE OF HIGH PRESSURE AMPLIFIES
ALONG THE WEST COAST. THIS WILL KEEP A NORTHWEST FLOW ACROSS THE
AREA AND ALLOW A SERIES OF UPPER LEVEL DISTURBANCES TO MOVE OVER
THE REGION THURSDAY AND FRIDAY. UPPER RIDGE TO BUILD BACK OVER
THE REGION ON SATURDAY AS LONG WAY TROUGH SETS UP ALONG THE WEST
COAST. THIS WILL BRING NEAR SEASONAL TEMPERATURES TO THE ENTIRE
AREA OVER THE WEEKEND. UNSETTLED WEATHER TO CONTINUE SATURDAY AND
SUNDAY AS SERIES OF IMPULSES WILL EJECT NORTHEAST OUT OF WEST
COAST TROUGH. RICHMOND

&&

.AVIATION...

SOUTHWEST WINDS WILL CONTINUE STRENGTHENING OVER LIVINGSTON AND
THE NYE AREA TONIGHT AS LEE SIDE TOUGH DEEPENS. THIS WILL CAUSE
WINDS TO GUST OVER 75 MPH AT TIMES. THE STRONG WINDS WILL CAUSE
MVFR DUE TO REDUCED VISIBILITIES IN BLOWING SNOW. GUSTY WINDS
WILL ALSO DEVELOP OVER BILLINGS AREA AFTER MIDNIGHT WITH WIND
GUST TO 35 MPH. THESE WINDS WILL ALSO CAUSE AREAS OF BLOWING
SNOW. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 026/043 037/051 026/039 022/035 018/033 018/035 020/038
    02/W    20/N    03/S    32/S    22/S    22/S    22/S
LVM 032/043 039/049 026/038 018/035 015/032 016/038 021/037
    33/W    24/R    04/S    42/S    22/S    22/S    22/S
HDN 020/042 032/050 020/040 020/038 015/035 015/036 017/039
    02/W    30/N    02/S    32/S    22/S    22/S    22/S
MLS 017/039 028/047 019/033 015/030 014/028 015/031 017/033
    02/W    32/S    22/S    22/S    02/S    22/S    22/S
4BQ 019/041 033/049 019/037 017/029 014/032 015/036 016/037
    00/B    22/R    22/S    23/S    02/S    22/S    22/S
BHK 016/039 028/045 016/029 012/028 008/028 015/029 016/031
    00/B    22/S    22/S    22/S    02/S    22/S    22/S
SHR 020/044 031/050 024/039 018/036 014/034 015/038 016/038
    00/N    20/N    02/S    43/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 12 PM MST TUESDAY FOR ZONES
      41-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 2, 2:28 PM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MST SUN DEC 2 2007

MTZ030>033-036-037-058-032130-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
228 PM MST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARMER AND MOIST PACIFIC AIR WILL MOVE INTO THE REGION FROM THE
WEST MONDAY AND MONDAY NIGHT. THIS MOISTURE WILL OVER RUN COLD AIR
ALREADY IN PLACE ACROSS THE AREA. THIS WILL LIKELY RESULT IN
SCATTERED LIGHT PRECIPITATION. WITH TEMPERATURES NEAR OR BELOW
FREEZING...THIS PRECIPITATION MAY FALL AS LIGHT FREEZING RAIN OR
A MIX OF LIGHT FREEZING RAIN...SLEET...AND SNOW. THE POTENTIAL
FOR LIGHT FREEZING RAIN CONTINUES UNTIL TUESDAY NIGHT WHEN
TEMPERATURES ALOFT SHOULD BE COLD ENOUGH TO PRODUCE ONLY SNOW.

IN ADDITION TO THE POTENTIAL FOR FREEZING RAIN...STRONG WINDS ARE
ALSO A POSSIBILITY ON TUESDAY. A VERY STRONG JET STREAM WILL BE
OVER THE REGION BEGINNING MONDAY NIGHT. BY TUESDAY...OCCASIONAL
WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-032130-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
228 PM MST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP ALONG THE EASTERN
SLOPES OF THE CRAZY AND BEARTOOTH MOUNTAINS THIS AFTERNOON...AND
CONTINUE THROUGH AT LEAST TUESDAY MORNING. GUSTS OF 65 TO 80 MPH
ARE POSSIBLE FROM LIVINGSTON TO NYE...WITH 50 TO 60 MPH GUSTS
POSSIBLE FROM BIG TIMBER NORTHWARD ALONG THE EAST SIDE OF THE
CRAZY MOUNTAINS. THOSE TRAVELING ALONG INTERSTATE 90 FROM
LIVINGSTON TO BIG TIMBER AND ON HIGHWAY 191 FROM BIG TIMBER TO
HARLOWTON CAN EXPECT SEVERE CROSSWINDS. THIS WILL BE AN EXTENDED
PERIOD OF STRONG WINDS WHICH COULD LAST UP TO 48 HOURS.

OTHER AREAS ALONG THE FRONT RANGE WILL ALSO SEE GUSTY WINDS
TONIGHT. NEAR RED LODGE AND ALONG THE EAST SLOPES OF THE
BIG HORN MOUNTAINS. WESTERLY WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE OVERNIGHT TONIGHT.

IN ADDITION...THESE WINDS COMBINED WITH A FRESHLY FALLEN SNOWFALL
WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW TONIGHT. THOSE
PLANNING TO TRAVEL WEST OF BILLINGS SHOULD BE PREPARED FOR AREAS
OF REDUCED VISIBILITIES IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE CRAZY
AND BEARTOOTH MOUNTAINS THROUGH AT LEAST TUESDAY MORNING. BY
EARLY TUESDAY AFTERNOON THERE IS THE POTENTIAL FOR WINDS GUSTING
NEAR 50 MPH ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST MONTANA.
WINDS ARE EXPECTED TO GREATLY DIMINISH ACROSS THE REGION TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 2, 7:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
722 PM MST SUN DEC 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HIGH SUST WINDS  LIVINGSTON              45.66N 110.56W
12/02/2007  M52 MPH          PARK               MT   ASOS

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Livingston Area

When
December 2, 8:00 PM MST to December 4, 5:00 PM MST
Where
Livingston Area forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded at the Livingston ASOS. In addition, 70 mph sustained winds with an 80 mph wind gust was recorded at the East Livingston DOT site.

Winter Storm, Absarokee / Beartooth Mountains

When
December 2, 9:00 PM MST to December 4, 3:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Mesonet
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek Snotel measured 8 inches of snow in 12 hours.

High Wind, Northern Sweet Grass

When
December 3, 6:00 PM MST to December 4, 5:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

Sustained winds of 40 mph were reported at Reed Point.

High Wind, Beartooth Foothills

When
December 3, 9:00 PM MST to December 4, 5:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Stillwater Mine recorded 50 mph sustained winds with an 80 mph wind gust.

High Wind, Judith Gap

When
December 4, 1:00 AM MST to 5:00 PM MST
Where
Judith Gap forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap recorded 47 mph sustained winds. Several hours of 40 mph sustained winds were also reported at the DOT site.

High Wind, Southern Wheatland

When
December 4, 1:55 PM MST to 5:00 PM MST
Where
Southern Wheatland forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

Harlowton Airport recorded 43 mph sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64833, 65481, 110862, 65241, 65230, 65245.